California, 2017

Debris Flow and Heavy Rain in California, September 13, 2017

September 13, 2017 · NWS HNX · 2 events in 2 counties and zones

The upper level low which had remained off the California coast for several days finally moved inland across Southern California on September 13 and produced enough instability over central California during the late afternoon for strong thunderstorms to develop over Yosemite National Park. One cell produced pea sized hail which accumulated to an inch in depth while flash flooding was reported…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HNX wrote it up.

The upper level low which had remained off the California coast for several days finally moved inland across Southern California on September 13 and produced enough instability over central California during the late afternoon for strong thunderstorms to develop over Yosemite National Park. One cell produced pea sized hail which accumulated to an inch in depth while flash flooding was reported in Hetch Hetchy. Meanwhile, an isolated thunderstorm in Bakersfield produced half an inch of rainfall in about one hour which set a new daily record.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before the first event at Sep 13, 2:27 PM PST, 1 hour 33 minutes earlier.

Area forecast discussion, Sep 13, 2:27 PM PST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service San Joaquin Valley - Hanford CA
327 PM PDT Wed Sep 13 2017

.SYNOPSIS...A low pressure system will track inland from
the central California coast tonight then exit into the
Great Basin Thursday. This system will bring much cooler
weather into the district with the possibility of some
showers, mainly over the mountains. Dry weather and
cooler than normal temperatures can be expected Friday
through the weekend.

&&

.DISCUSSION...An upper level low poised near the central
California coast has brought a refreshingly cooler air mass
into much of the CWA since Tuesday. The marine layer along
the coast has deepened significantly and is currently at a depth
of about 4000 feet at Fort Ord. Ocean cooled air has been bleeding
into the San Joaquin Valley, foothills and even the Kern county
desert today where temperatures are running a good 5 to 10 degrees
lower than 24 hours ago. Onshore winds have been gusting to about
35 mph through and just below the coastal passes and has pushed
ocean stratus to the foot of Pacheco pass this afternoon.

Meanwhile, there is still some remnant tropical moisture present
aloft, and that's aiding in cumulus buildups again this afternoon
over the coastal ranges and over the highest elevations of the
Sierra. As of this writing, a few thunderstorms have developed right
along the Sierra crest from Fresno county north. We expect more
convective growth to occur over the mountains this afternoon into
this evening as the upper level low near the coast begins to move
inland and the atmosphere cools a bit aloft. There is very low
confidence as to whether any showers or thunderstorms form over the
San Joaquin Valley during this time. This recent intrusion of marine
air is providing a rather stable atmospheric environment in the
valley which should inhibit convection. Nonetheless, most of the
high resolution models forecast spotty convection to occur along the
track of this upper level low as it move into Kern county tonight.
The isolated thunderstorms we expected would develop in association
with this closed low on the west side of the San Joaquin Valley
yesterday afternoon were a "no show", so we'll see what happens.
Again, this is a low confidence for this evening and tonight.
Otherwise, elevations above the marine layer have a better chance
of shower or thunderstorm development through this evening.
Whatever the case, low clouds are likely to form along the western
slopes of the Sierra and the north facing slopes of the Tehachapi
mountains tonight.

An upper level trough in the northern branch will finally kick
this closed low east of Kern county Thursday. With the exception
of an isolated afternoon shower or thunderstorm near the Sierra
crest, Thursday will be dry. A northwesterly flow aloft will bring
slightly cooler air into the CWA Thursday but also keep low clouds
banked up through at least midday along the west slopes of the
Sierra and the north facing slopes of the Tehachapi mountains.
Westerly winds will be gusty through and just below the Kern
county mountain passes Thursday afternoon into Thursday night
but should remain below advisory speeds.

A weak upper level trough will reside over California Friday
through the weekend. Skies will be mostly clear during this time
with temperatures averaging slightly below normal. Nightly
temperatures during this period will be lower than we've been
used to with lows generally in the 50s in the San Joaquin Valley,
lower foothills and the desert.

An Autumnlike change in the weather is in store for next week.
This Fallish air mass will be brought into the central California
interior by a storm system originating over the Gulf of Alaska.
With this storm's approach from the northwest, we can expect an
increase in onshore flow across central California Monday through
Tuesday. The models still have some differences on how far south
and west this storm system will track next week. The ECM is much
stronger and deeper with this storm than any of the other models
and does bring precipitation into the mountains during the middle
of next week with the possibility of some snow in the Sierra
above 7000 feet by next Wednesday. We've introduced slight chance
POPS in the Sierra on day 7 so it will be interesting to see how
this pans out. Otherwise, we're much more confident on the
substantially cooler weather this storm system will usher into
central California by the middle of next week. Afternoon temps
will be no higher than the 70s on days 6 and 7 in the San Joaquin
Valley, lower foothills and the desert. Thermometer readings
could dip into the 40s in the chilliest spots of the valley and
the desert by then, too. This is a welcome change after what
seems like a very long, hot Summer!

&&

.AVIATION...
Areas of smoke from wildfires will continue to produce MVFR
visibility over the southern Sierra Nevada and adjacent foothills.
Thunderstorms producing local mountain obscurations in heavy rain
and strong gusty winds will be possible over the mountains.
Otherwise, VFR conditions can be expected over the Central CA
Interior during the next 24 hours.

&&

.AIR QUALITY ISSUES...
None.

&&

.CERTAINTY...

The level of certainty for days 1 and 2 is low.
The level of certainty for days 3 through 7 is medium.

Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.php for additional information
an/or to provide feedback.

&&

.HNX Watches/Warnings/Advisories...
NONE.
&&

public...Durfee
avn/fw...JEB
synopsis...Durfee

weather.gov/hanford

In the hours before

Special weather statement, Sep 13, 3:24 PM PST, 36 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
424 PM PDT WED SEP 13 2017

CAZ096-140015-
Sierra Nevada from Yosemite to Kings Canyon CA-
424 PM PDT WED SEP 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MARIPOSA AND TUOLUMNE
COUNTIES UNTIL 515 PM PDT...

At 421 PM PDT, Doppler radar was tracking strong thunderstorms near
Hetch Hetchy and along the Sierra crest in Yosemite National Park
moving northwest at 10 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Hetch Hetchy Ranger Station, Miguel Meadow Ranger Station, Porcupine
Flat Campground, Lake Eleanor Ranger Station, White Wolf Campground,
May Lake High Sierra Camp, Rancheria Falls Wilderness Campground,
Glen Aulin High Sierra Camp, Yosemite Creek Campground, Mather Ranger
Station, Lower Kibbie Ridge, Snow Flat, Hetch Hetchy and Paradise
Meadow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with the storms, and may lead
to localized flooding. Watch for rising creeks and streams in the
area.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3815 11955 3816 11950 3809 11946 3812 11943
      3808 11934 3803 11931 3797 11932 3793 11929
      3778 11957 3786 11982 3789 11982 3790 11988
      3803 11988 3808 11985 3810 11973 3818 11959
TIME...MOT...LOC 2321Z 144DEG 19KT 3810 11951

jeb

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 debris flow, 1 heavy rain. Local standard time, as filed.

Debris Flow, Tuolumne

When
September 13, 4:00 PM PST to 5:00 PM PST
Where
Tuolumne County, 3.58 mi SE of Tuolumne Meadows to 6.32 mi E of Tuolumne Meadows
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
37.837, -119.719

A Yosemite National Park employee reported a rock slide over Park Road near Hetch Hetchy.

Heavy Rain, Kern

When
September 13, 8:43 PM PST to 9:54 PM PST
Where
Kern County, (Bfl)meadows Field Ap
Reported by
ASOS
Coordinates
35.430, -119.050

The ASOS at Meadows Field in Bakersfield measured half an inch of rainfall between 2143 PST and 2254 PST on September 13. The rain produced localized street flooding and set a new daily record for September 13.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2017Every state in 2017This day in weather historyWarnings in California, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 720652, 720650.